DRUGS AND SUPPLEMENTS

B Vitamin Niacin Can Damage Eyes

By Sherry Baker @SherryNewsViews
 | 
December 05, 2019

Taking high amounts of a vitamin known to have health benefits may seem perfectly safe, but sometimes it can be dangerous: Too much niacin can damage eyes.

You need vitamin B3, better known as niacin for good health. It’s important for the function of cells and helps your body transform food into energy, according to the National Institute of Health (NIH). Yet, too much niacin carries a potential danger.

It’s easy to get all the niacin you need by eating poultry, beef, pork, and fish. If you are a vegetarian, consuming grains, legumes, and nuts will give you adequate amounts of the vitamin. Niacin is abundant in many breads and cereals, too. It’s often included in multivitamins and B complex supplements (most often in the form of nicotinic acid), both of which provide relatively small amounts of extra niacin.

Downing mega doses of the vitamin regularly, however, is another story. Researchers have found too much of the B vitamin niacin can damage your eyes.

 

YOU MIGHT ALSO LIKE: Diet Supplement Dangers

 

Self-treatment with niacin can be dangerous

If you’re wondering why anyone would load up on excessive niacin, here’s the explanation: In recent years, studies have shown niacin can help lower LDL (low density lipoprotein). Known as the “bad” kind of cholesterol, LDL is a primary cause of artery cloggy plaques that can lead to heart attacks and strokes.

While many people take a prescription version of niacin as a treatment for high cholesterol, others buy it as an over-the counter supplement to treat themselves with excessive amounts of the vitamin in order to hopefully prevent or treat heart disease.

Several recent studies, however, have shown an association between too much niacin and damage to the retina (the nerve layer lining the back of the eye, which is crucial for sight).

Here’s how B vitamin niacin can damage eyes

Retina specialists at the Mount Sinai New York Eye and Ear Infirmary (NYEE) have now linked taking too much niacin to not only swelling (edema) of the macula, an area in the center of the retina associated with accurate vision, but also cellular damage.

Cystoid macular edema is not uncommon, especially after cataract surgery, but it usually resolves fairly quickly, according to the American Academy of Ophthalmology. However, the Mount Sinai doctors have found taking self-prescribed high doses of over-the-counter niacin can produce a toxic reaction that damages a specific type of cells important to vision and causes niacin-induced macular swelling, a condition known as cystoid maculopathy.

The NYEE researchers reported in the Journal of VitreoRetinal Diseases how they made their discovery while working to solve a medical mystery involving a 61-year-old man whose vision deteriorated over the course of a month until he was almost legally blind.

Although the patient told his doctors he had high blood pressure and high cholesterol levels, he initially did not tell them something else that turned out to be extremely important. He was taking mega doses of niacin to try to get his cholesterol levels down.

Although doctors may prescribe and monitor high doses of niacin for elevated cholesterol (treatment approved by the Food and Drug Administration), they typically monitor the patient’s reactions and are aware niacin can impact eyes. But the Mount Sinai patient was unaware that his many grams of niacin a day could be causing his vision problem.

The specialists investigating his case used several state-of-the-art imaging techniques to figure out what was going on inside the man’s eyes. Fluorescein angiography traced blood flow through the patient’s retinal arteries and veins, looking for leaks; optical coherence tomography provided cross-sectional images of the cells in his retina, and multifocal electroretinography measured electrical signals in layers of cells to search for damage.

The tests indicated, for the first time, high doses of niacin were toxic to Müller cells — cells that span the entire thickness of the retina like support columns.

The investigators from Mount Sinai also documented good news. When the patient was advised to stop taking all extra niacin immediately, his vision improved in just one week. Two months later, his eyesight was 20/20, and another examination of his eyes with imaging tests found the damaged cells had returned to normal.

Bottom Line: Don’t self-treat with huge doses of vitamins

“People often live by the philosophy that, if a little bit is good, more should be better. This study shows how dangerous large doses of a commonly used over-the-counter medication can be,” said lead investigator Richard Rosen, MD, Chief of Retina Services at NYEE and the Mount Sinai Health System. “People who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin.”

Besides the fact the B vitamin niacin can damage your eyes, the NIH warns there are other potential side effects of excess niacin. Taking 30 mg or more of niacin in supplements can make the skin on your face and body turn red, itch, and tingle. You may also experience rashes, dizziness, and headaches.

In addition to potentially damaging eyes and harming vision, mega doses of niacin (1,000 mg. a day or more) can cause:

  • Low blood pressure (increasing the risk of falling)
  • Extreme fatigue
  • High blood sugar levels
  • Nausea, heartburn, and abdominal pain

 

YOU MIGHT ALSO LIKE: Supplements and Heart Disease

Updated:  

December 05, 2019

Reviewed By:  

Janet O’Dell